Medication Therapy Management in Hospitalized Elderly Patients

A Focus on OTC Agents

Lynn Chan, PharmD; Philip J. Gregory, PharmD, MS, FACN; Lee E. Morrow, MD, MSc, FCCP; Mark A Malesker, PharmD, FCCP, FCCP, FASHP, BCPS

Disclosures

US Pharmacist. 2016;41(10):HS16-HS21. 

In This Article

Agents With Hematologic Toxicity

H2RAs and PPIs have well-established data for causing hematologic disorders such as agranulocytosis, hemolytic anemia, and thrombocytopenia.[25,26]

Elderly patients with glucose-6-phosphate dehydrogenase (G6PD) deficiency should be careful since hemolytic anemia has been reported in patients who have overdosed on ASA. NSAIDs are also capable of causing immune hemolytic anemia through immune complex mechanisms.[27]

Large doses of acetaminophen can increase the international normalized ratio (INR) in patients taking warfarin. Multivitamin supplements with minerals may contain vitamin K, which may antagonize the effect of warfarin.

processing....